California, 2003

Dense Fog in California, December 2 to 6, 2003

December 2 to 6, 2003 · NWS SGX · 3 events in 3 counties and zones

Dense fog affected the coastal section and adjacent waters from south of Tijuana to north of Seal Beach for several days. Visibilities were less than 300 feet, mainly during the night and morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Dense fog affected the coastal section and adjacent waters from south of Tijuana to north of Seal Beach for several days. Visibilities were less than 300 feet, mainly during the night and morning hours. Ground, air, and marine transportation were either halted or significantly delayed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 2, 9:30 PM PST, 30 minutes earlier.

Area forecast discussion, Dec 2, 9:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
930 PM PST TUE DEC 02 2003

.SYNOPSIS...DEVELOPING HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL
BRING FAIR WEATHER WITH WARMER DAYS THROUGH MID WEEK. A PACIFIC STORM
WILL BRING MORE CLOUDS AND COOLING TOWARD THE WEEKEND WITH A CHANCE
OF SHOWERS LATE SATURDAY INTO SUNDAY. FAIR AND WARMER AGAIN EARLY
NEXT WEEK UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES. UPDATED ZONES FOR PATCHY STRATUS IN THE SAN COASTAL AREAS.

.SHORT TERM...DECREASING HI CLOUDS THIS EVE AND A FEW LOW CLOUDS IN
WRN SAN COUNTY. NO 00Z NKX SOUNDING. OFFSHORE GRADIENTS FROM THE NE
AND WEAK ONSHORE TO THE E.

HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL PREVAIL INTO FRI. NOT
MUCH UPPER SUPPORT AND ONLY WEAK THERMAL SUPPORT FOR ANY STRONG WINDS.
HOWEVER...THERE STILL COULD BE SOME BRIEF GUSTY WINDS THROUGH AND
BELOW MOUNTAIN CANYONS AND PASSES AT TIMES...MAINLY IN THE MORNINGS
IN THE FAVORED AREAS BELOW THE CAJON PASS AND SNA MOUNTAINS. WARMER
DAYS...ESPECIALLY W OF THE MOUNTAINS...WITH THU PROBABLY THE WARMEST
DAY. PATCHY COASTAL LOW CLOUDS AND FOG TONIGHT AND LOCAL RADIATIONAL
FOG INLAND. OTHERWISE...FAIR WITH SOME HI CLOUDS AT TIMES.

.LONG TERM...PAC TROUGH APPROACHES SAT FOR COOLING AND INCREASING
CLOUDINESS. THIS TROUGH IS LOOKING MORE LIKE AN INSIDE SLIDER WITH
MOST ENERGY AND COLD AIR MOVING PAST TO OUR NE. HOWEVER...STILL SOME
POTENTIAL FOR RAIN SO WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS LATE
SAT INTO SUN. COOL DRY NW FLOW MON. RIDGING AND OFFSHORE FLOW TUE FOR
FAIR AND WARMER WEATHER. WEAKENING RIDGE WED AS A SHORT WAVE MOVES
PAST TO THE N FOR MORE CLOUDS AND COOLING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 2, 6:00 AM PST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST TUE DEC 2 2003

CAZ042-043-048-050-055>058-060>062-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST TUE DEC 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, San Diego County Coasts

When
December 2, 10:00 PM PST to December 6, 8:30 AM PST
Where
San Diego County Coasts forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Dense Fog, Orange County Coastal Plain

When
December 2, 10:00 PM PST to December 6, 8:30 AM PST
Where
Orange County Coastal Plain forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Dense Fog, San Diego County Valleys

When
December 2, 10:00 PM PST to December 5, 9:00 AM PST
Where
San Diego County Valleys forecast zone
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328272, 5328273, 5328274.